On March 11, 2010, this site posted a BLOG about news reports that raised the question about whether or not there is an increased risk of atypical subtrochanteric femur fractures in patients taking bisphosphonate medication for osteoporosis. At that time, the data that the FDA reviewed did not show a clear connection between these rare fractures and these drugs but physicians patients were encouraged to be vigilant if using these drugs.
Today, October 13, 2010, the Food and Drug Administration (FDA) issued a somewhat stronger warning that there is a possible increased risk of this rare thigh bone fracture in patients taking bisphosphonates. FDA still says it is not clear whether bisphosphonates are the cause of the unusual bone breaks known as subtrochanteric femur fractures, which occur just below the hip joint, and diaphyseal femur fractures, which occur in the long part of the thigh. However, they are concerned enough to change the labeling and the medication guides.
The FDA says the optimal duration of using these drugs to treat osteoporosis is unknown–an uncertainly the agency is highlighting because these fractures may be related to use of bisphosphonates for longer than five years. They will continue to evaluate the effect of long-term treatment. To view the updated FDA article, click HERE.